Table of Contents Author Guidelines Submit a Manuscript
Surgery Research and Practice
Volume 2014, Article ID 678979, 3 pages
http://dx.doi.org/10.1155/2014/678979
Case Report

Bilateral Psoas Haematomata Complicating Renal Transplantation

South West Transplant Centre Gastroenterology, Surgery & Renal Services Directorate, Plymouth Hospitals NHS Trust, Derriford Hospital, Plymouth PL6 8DH, UK

Received 14 June 2013; Accepted 21 October 2013; Published 2 January 2014

Academic Editors: C. Costa and G. Schlaf

Copyright © 2014 Jacob A. Akoh et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. The challenge in managing patients undergoing renal transplantation is how to achieve optimum levels of anticoagulation to avoid both clotting and postoperative bleeding. We report a rare case of severe postoperative retroperitoneal bleeding including psoas haematomata complicating renal transplantation. Case Report. SM, a 55-year-old female, had a past history of aortic valve replacement, cerebrovascular event, and thoracic aortic aneurysm and was on long-term warfarin that was switched to enoxaparin 60 mg daily a week prior to her living donor transplantation. Postoperatively, she was started on a heparin infusion, but this was complicated by a large retroperitoneal bleed requiring surgical evacuation on the first postoperative day. Four weeks later, she developed features compatible with acute femoral neuropathy and a CT scan revealed bilateral psoas haematomata. Following conservative management, she made steady progress and was discharged home via a community hospital 94 days after transplantation. At her last visit 18 months after transplantation, she had returned to full fitness with excellent transplant function. Conclusion. Patients in established renal failure who require significant anticoagulation are at increased risk of bleeding that may involve prolonged hospitalisation and more protracted recovery and patients should be carefully counselled about this.